Missouri, 2009

Hail and Damaging Winds in Missouri, June 27, 2009

June 27, 2009 · NWS LSX · 5 events in 4 counties and zones

A very strong cold front moved through the region, triggering showers and thunderstorms. Wind damage and some large hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A very strong cold front moved through the region, triggering showers and thunderstorms. Wind damage and some large hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 27, 4:30 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 4:30 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT SAT JUN 27 2009

.DISCUSSION...
/352 PM CDT SAT JUN 27 2009/

RELIEF FROM THE HEAT IS ON THE WAY...AS A FAIRLY POTENT COLD FRONT
FOR LATE JUNE PUSHES THROUGH THE AREA OVERNIGHT. HEAT HEADLINES
WILL CONTINUE UNTIL 7 PM...AND ALTHOUGH CONDITIONS WILL SLOWLY BECOME
LESS OPPRESSIVE DURING THE EVENING LOSS OF SUNSHINE THE BIGGEST
RELIEF WILL OCCUR WITH FROPA.

PRIMARY SHORT TERM CONCERNS ARE TSRA THREAT TONIGHT WITH THE
ADVANCING COLD FRONT...AND PINNING DOWN THE AMOUNT OF COOLING THE
FRONT WILL BRING TO THE AREA FOR THE START OF THE NEW WEEK.

WE ARE EXPECTING TSRA DEVELOPMENT TO OCCUR SOON OVER N CNTRL MO
AS THE COLD FRONT WORKS INTO UNSTABLE AMS WITH MLCAPES CONTINUING
TO INCREASE TO AROUND 2000 J/KG. CERTAINLY SHOULD BE A CHANCE OF
SEVERE WEATHER WITH THESE STORMS...WITH STRONG WINDS THE PRIMARY
THREAT AS HIGH FREEZING LEVELS SHOULD LIMIT HAIL THREAT. FURTHER
S...COVERAGE AND SEVERE POTENTIAL MUCH LESS CERTAIN. ALMOST ALL
MESO-SCALE MODELS FOCUS THE BULK OF THESE EVENINGS CONVECTION OVER
OUR N...WITH COVERAGE AND INTENSITY WANING WITH TIME AS THE FRONT
PUSHES INTO S SECTIONS OF THE FA. WITH INSTABILITY DECREASING
DURING THE EVENING HOURS THIS TREND SEEMS REASONABLE...SO WILL
CONTINUE WITH CHANCE POPS FOR AREAS ALONG AND SOUTH OF I-70.

THE STRENGTH OF THE COLD FRONT CAN BE SEEN IN THE SURFACE ANALYSIS
THIS AFTERNOON...AS DEWPOINTS ARE TUMBLING INTO THE 50S AND 60S
IN THE WAKE OF THE FROPA WITH TEMPERATURES IN THE 70S AND LOWER 80S
IN THE COOLER AIR. WITH THESE UPSTREAM VALUES IN MIND I THINK THE
TEMP TREND IN GOING FORECAST...WHICH EMPHASIZES A RETURN TO NEAR AND
SLIGHTLY BELOW NORMAL TEMPS HEADING INTO TUESDAY...LOOKS QUITE GOOD.

IN THE MEDIUM RANGE...ALL NWP OUTPUT CONTINUES TO FORECAST THE
DEVELOPMENT OF AN UPPER LOW OVER THE GREAT LAKES AS WE HEAD INTO MID
WEEK.  THE PATTERN LOOKS VERY UNSEASONABLE...AND INDEED THE 5H
HEIGHTS ASSOCIATED WITH THE PROGGED LOW AS FORECAST BY THE GFSE ARE
ABOUT 4 STANDARD DEVIATIONS BELOW NORMAL.  HOWEVER...THERE HAS BEEN
EXCELLENT RUN TO RUN AGREEMENT IN THIS SCENARIO...WITH VERY GOOD
AGREEMENT WITH THE INDIVIDUAL GFS ENSEMBLE MEMBERS THROUGH
WEDNESDAY.  AFTER WEDNESDAY THE MODELS VARY SOMEWHAT IN
SPECIFICS...ALTHOUGH THE GENERAL THEME IS FOR THE LOW TO LIFT
NE...ALLOWING UPPER RIDGE TO EXPAND BACK INTO THE MID MS VALLEY.
TEMP-WISE...THIS EVOLUTION SHOULD MEAN TEMPS WILL STAY BELOW NORMAL
THROUGH WEDNESDAY...WITH TEMPS GRADUALLY RETURNING TO AOA NORMAL
HEADING INTO THE LATTER HALF OF THE WEEK.   AS FAR AS PRECIP IS
CONCERNED...NW FLOW REGIME IS ALWAYS WORRISOME THIS TIME OF
YEAR...AND THERE ARE SUBTLE SIGNALS THAT CONVECTION MAY BE
THREATENING OUR AREA AS SEVERAL WEAK SHORTWAVES ZIP SE ACROSS AREA.
IN THE EARLY PART OF THE MEDIUM RANGE THINK THAT MOISTURE WILL BE
HARD TO COME BY...ESPECIALLY IF THE COLD FRONT MAINTAINS ITS
INTENSITY AND DISPLACES THE BEST MOISTURE INTO THE S PLAINS AND GULF
COAST.  LATER IN THE PERIOD THIS PRECIP THREAT MAY BECOME A BIT MORE
PROBLEMATIC AS THE MOIST AND UNSTABLE AIR BEGINS TO RETURN
NORTH...BUT ATTM MODEL FIELDS ARE SO SUBTLE THAT ITS DIFFICULT TO
PIN DOWN THIS THREAT.  FOR NOW WILL KEEP FORECAST DRY...HOPEFULLY
LATER SOLNS WILL HELP TO CLARIFY THE TSRA CHANCES.

TRUETT

&&

.AVIATION...
/504 PM CDT SAT JUN 27 2009/

FOR THE 00Z TAFS...CDFNT EXTDS FM JUST W OF IRK SW TO JUST SE OF
MCI ATTM. EXPECTING A BKN LINE OF TSRA TO DVLP ALONG THIS FNT
WHICH WILL MOVE FAIRLY RAPIDLY SEWD THRU THE CWA TGT. TSRA SHOULD
MOVE THRU UIN BTWN 01Z TO 03Z SUN AND WILL CONT A TEMPO GRP DURING
THIS TIME. LESS CERTAINTY FOR COU...STL AND SUS AS TSRA COVERAGE
MAY BE MORE LIMITED FURTHER S AND LTR TGT. MAY JUST HAVE A VCTS
GRP FOR THESE SITES DEPENDING ON THE LATEST RADAR TRENDS. MOST
LIKELY PD FOR TSRA SHOULD BE 03-05Z SUN IN COU...AND FM 05Z-07Z
IN STL/SUS. W-SWLY SFC WNDS WILL VEER ARND TO A NWLY DIRECTION
BHND THE CDFNT LTR THIS EVNG AND DURING THE EARLY PORTION OF THE
OVERNIGHT HRS. PREVAILING VFR CONDITIONS OUTSIDE OF THE RELATIVELY
BRIEF PD OF TSRA. A BAND OF MID-HI LVL POST FRONTAL CLOUDS LTR TGT
BUT THESE SHOULD CLR OUT LT TGT OR EARLY SUN MRNG WITH LTL IF ANY
CLOUDS EXPECTED FOR SUN AND NWLY SFC WNDS.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. FRANCOIS-
     STE. GENEVIEVE-WARREN-WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ST.
     CHARLES-ST. LOUIS-ST. LOUIS CITY.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-
     RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MADISON
     IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jun 27, 5:58 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT SAT JUN 27 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
658 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AS A STRONG COLD FRONT
PUSHES ACROSS THE AREA. A FEW OF THESE STORMS MAY BE SEVERE OVER
CENTRAL AND NORTHEAST MISSOURI AND SOUTHWEST ILLINOIS...WITH
DAMAGING WINDS THE PRIMARY THREAT WITH THE STRONGEST STORMS...BUT
LARGE HAIL ALSO POSSIBLE THROUGH EARLY THIS EVENING. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING FOR PARTS OF NORTHEAST
AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Special weather statement, Jun 27, 8:01 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
901 PM CDT SAT JUN 27 2009

ILZ097-280245-
PIKE IL-
901 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY IN WEST CENTRAL
ILLINOIS UNTIL 945 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARRY...OR 13 MILES WEST OF PITTSFIELD...
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PITTSFIELD...
  ATLAS...
  PLEASANT HILL...
  GRIGGSVILLE...
  EL DARA...
  ROCKPORT...
  BAYLIS...
  SUMMER HILL...
  NEW HARTFORD...
  NEW SALEM...
  MARTINSBURG...
  PERRY...
  INDEPENDENCE...
  NEBO...
  CHAMBERSBURG...
  TIME...
  DETROIT...
  VALLEY CITY...
  MILTON...
  MONTEZUMA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER
Local storm report, Jun 27, 8:12 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CDT SAT JUN 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     VANDALIA                39.31N 91.49W
06/27/2009  E45 MPH          AUDRAIN            MO   TRAINED SPOTTER

            ALSO...VERY HEAVY RAIN.

&&

EVENT NUMBER LSX0902498

BYRD
Special weather statement, Jun 27, 8:15 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
915 PM CDT SAT JUN 27 2009

MOZ036-042-051-052-280315-
AUDRAIN MO-LINCOLN MO-MONTGOMERY MO-PIKE MO-
915 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUDRAIN COUNTY IN CENTRAL
MISSOURI...AND NORTHWESTERN LINCOLN AND MONTGOMERY COUNTIES IN EAST
CENTRAL MISSOURI...AND PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 1015
PM CDT...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
LOUISIANA TO FARBER...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LOUISIANA...
  BOWLING GREEN...
  CURRYVILLE...
  NEW HARTFORD...
  BELLFLOWER...
  EOLIA...
  ST. CLEMENT...
  MIDDLETOWN...
  ASHLEY...
  CYRENE...
  EDGEWOOD...
  OLNEY...
  PAYNESVILLE...
  WHITESIDE...
  SILEX...
  ANNADA...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER
Special weather statement, Jun 27, 8:34 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
934 PM CDT SAT JUN 27 2009

MOZ041-042-050-280330-
AUDRAIN MO-BOONE MO-CALLAWAY MO-
934 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AUDRAIN...BOONE AND
NORTHERN CALLAWAY COUNTIES UNTIL 1030 PM CDT...

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDWAY...OR 10 MILES WEST OF COLUMBIA...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  CENTRALIA...
  FULTON...
  MEXICO...
  MIDWAY...
  HALLSVILLE...
  MURRY...
  AUXVASSE...
  SHAMROCK...
  MARTINSBURG...
  WILLIAMSBURG...
  LADDONIA...
  HARRISBURG...
  CARRINGTON...
  HATTON...
  THOMPSON...
  VANDIVER...
  KINGDOM CITY...
  BENTON CITY...
  RUSH HILL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER
Local storm report, Jun 27, 8:48 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
948 PM CDT SAT JUN 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     RICHFIELD               39.82N 91.12W
06/27/2009                   ADAMS              IL   EMERGENCY MNGR

            ONE BARN SUSTAINED DAMAGE TO A WALL AND THE ROOF.
            ALSO...SEVERAL POWER POLES WERE BLOWN DOWN.

&&

EVENT NUMBER LSX0902499

BYRD
Local storm report, Jun 27, 8:59 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
959 PM CDT SAT JUN 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             HALLSVILLE              39.12N 92.22W
06/27/2009  E1.00 INCH       BOONE              MO   TRAINED SPOTTER

            HEAVY RAIN...ZERO VISIBILITY

&&

EVENT NUMBER LSX0902500

SIPPRELL

The radar

The St Louis radar (KLSX), 142 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Boone

When
June 27, 8:59 PM CST
Where
Boone County, Hallsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -92.230

Thunderstorm Wind, Boone

When
June 27, 8:59 PM CST
Where
Boone County, Hallsville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.120, -92.230

Several trees were blown down around town.

Thunderstorm Wind, Montgomery

When
June 27, 9:38 PM CST to 9:48 PM CST
Where
Montgomery County, Wellsville to Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.080, -91.580

Thunderstorm winds blew down large tree limbs in Wellsville and a couple of trees in Middletown.

Thunderstorm Wind, Lincoln

When
June 27, 10:08 PM CST to 10:25 PM CST
Where
Lincoln County, Troy to Winfield
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -90.980

Thunderstorm winds caused a wide swath of damage extending from Troy to Winfield. Numerous trees, tree limbs and power lines were blown down. In Winfield, winds were estimated around 80 mph. Several garage doors were caved in and various lawn and play equipment were blown around. Also, several dozen large trees were blown onto highways, blocking them for a time.

Thunderstorm Wind, St. Charles

When
June 27, 10:30 PM CST to 10:34 PM CST
Where
St. Charles County, O Fallon to St Charles
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.800, -90.700

Thunderstorm winds caused a wide swath of tree damage extending from O'Fallon through St. Peters and into St. Charles. Also, numerous power lines were blown down. One tree split in half and landed on the front porch of a home causing minor damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184978, 184979, 184981, 184984, 184990.